January 05, 2015 - 11:30 AM
VERNON - Six overdoses in the last week—two of them fatal—have Vernon RCMP sounding the alarm.
“The Vernon-North Okanagan RCMP want to warn those of our community that use illicit drugs to be very careful. It appears that there is a very potent, or what is termed as a bad batch, of drugs out there,” RCMP spokesperson Gord Molendyk says.
The trend began Dec. 30 when police responded to the sudden death of a 49-year-old man known to be a drug user. He reportedly died of asphyxiation, and the death is under investigation by the B.C. Coroners Service.
On Jan. 2, a local man reportedly overdosed on heroin but survived. He was found not breathing, and was taken to Vernon Jubilee Hospital. He told officers he thought he smoked heroin.
On Jan. 2 a man at one of the local shelters overdosed and was transported to Vernon Jubilee Hospital. He told police he thought what he took was a combination drugs and heroin.
The same day, at 11 p.m. police took another man they believed to have used bad drugs to hospital. A small amount of drugs was located on him at the time of the arrest. As of Jan. 4, he was still in no shape to be released from hospital, though his condition was improving.
On Jan. 3 police attended a second sudden death, suspected to be a drug overdose. A 29-year-old man was found deceased in bed with drug paraphernalia around him. The Coroners Service is investigating.
Again on Jan. 3 police responded to a reported heroin overdose, this time an unresponsive woman at a local shelter. Emergency services transported her to Vernon Jubilee Hospital where she is being treated. She told the RCMP she believes the drug was heroin mixed with Fentanyl.
“With six reports that we are aware of in the past week police are asking friends and family members of those who are known to do illicit drugs in our community to be very mindful and speak to them about this,” Molendyk says.
Police will send drug samples to the lab to find out exactly what they contain, but that could take time. That’s why police are urging drug users, and friends and family members of individuals who use drugs, to be extra careful.
“Using street drugs is a dangerous pastime anyway, so in a case like this, they mix it with another drug you are not used to taking, it can be a fatal dose just like that,” Molendyk says.
To contact the reporter for this story, email Charlotte Helston at email@example.com or call 250-309-5230. To contact the editor, email firstname.lastname@example.org or call 250-718-2724.
News from © InfoTel News Ltd, 2015